Alert archive / South Dakota / Tornado Warnings in 1998
Tornado Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 30, 1998, 9:28 PM CDT for Turner County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 1998, 9:28 PM CDT (02:28 UTC)
- Expired
- May 30, 1998, 10:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Turner County, SD
The radar
The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 8:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1585 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 310228 RRA TORFSD SDC125-310300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 928 PM CDT SAT MAY 30 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... NORTHERN TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 1000 PM CDT * AT 927 PM CDT... NATIONAL WEATHER SERVICE SPOTTERS REPORTED A TORNADO 21 MILES WEST OF SIOUX FALLS OR 3 MILES NORTH OF PARKER MOVING EAST AT 35 MPH. * THE TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER RURAL AREAS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. & CHAPMAN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 30, 9:10 PM CDT, 18 minutes earlier.
Area forecast discussion, May 30, 9:10 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 910 PM CDT SAT MAY 30 1998 LN OF SVR TSTMS NOW TURNING SEWD INTO SE SD WITH TORNADOES RPTD W OF FSD. WL HAVE TO UPDATE AGAIN AFT LN PASSES BUT IN THE MEANTIME PRETTY NASTY. PREV FCST IN THE BALLPARK. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 32 min |
| May 30, 7:40 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 30 min |
| May 30, 7:44 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 31 min |
| May 30, 8:12 PM CDT | Tornado Warning | FSD | Hanson | 33 min |
| May 30, 8:24 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 31 min |
| May 30, 8:32 PM CDT | Tornado Warning | FSD | McCook | 33 min |
| May 30, 8:45 PM CDT | Tornado Warning | FSD | Hanson | 35 min |
| May 30, 9:04 PM CDT | Tornado Warning | FSD | McCook | 36 min |
| May 30, 9:09 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 31 min |
| May 30, 9:20 PM CDT | Tornado Warning | FSD | Minnehaha | 50 min |
| May 30, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 32 min |
| May 30, 9:56 PM CDT | Tornado Warning | FSD | Lincoln | 24 min |
| May 30, 10:08 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 32 min |
Nearby
Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.